By Kate Sikora and Kelvin Bissett
MORE than 17 girls a week have been experiencing adverse reactions such as seizures and numbness after taking cervical cancer vaccine Gardasil since it became widely distributed in April.
But the Department of Health and Ageing, while revealing the number of reactions, is refusing to release the details of them – despite growing controversy overseas, including links to at least seven deaths.
There have been previous reports in Australia of young girls fainting, experiencing seizures, dizzy spells and paralysis, including 20 students at a Melbourne private school who reported being sick after having an injection in late May.
The Daily Telegraph can reveal that as of November 30 there have been 496 adverse reaction reports filed to the Therapeutic Goods Association (TGA).
Of those, 468 of the reported cases had the human papilloma virus (HPV) vaccine as the sole suspected cause.
In the US there have been reports of up to 1700 women suffering adverse reactions after being vaccinated.
Manufacturer CSL has dismissed allegations of associated deaths in the US, claiming the women died of unrelated thrombosis or heart attack.
When Gardasil was released earlier this year its inventor, former Australian of the Year Ian Frazer, urged parents to vaccinate their daughters.
“It would be a pity if that opportunity was lost because of fainting,” Professor Frazer said.
The national HPV program vaccinates 12 and 13 year olds in the first year of secondary school, along with a catch-up program for women up to 26.
Teenager Stephanie Kemp, 17, was vaccinated with Gardasil before it was distributed free.
“I thought it was important for her to have it,” said her mother Sue. “To have these things available I think is fantastic . . . the pluses outweigh the minuses,” she said.
Dr Rohan Hammett, TGA acting national manager said the safety of Gardasil was being monitored by bodies in Australia and overseas with more than 10 million doses distributed worldwide to date. He added the rate of adverse reactions was consistent with those expected with any vaccine.
CSL spokeswoman Rachel David said the majority of side effects were linked to people with severe allergies.
. . .